Post transplant confusion

My husband had his liver transplant three weeks ago. His new liver is functioning very well. A week after his surgery he was confused, didn't trust anyone. He was fine for four days then another episode. Now he has been confused for almost a week, saying he can't make any decisions because he has no confidence in himself. I never know when I walk into his room what he will be like. He had a brain MRI which was fine. The doctors are giving him antibiotics and checking for infection. They keep adjusting his medication to try and resolve his confusion. Has anyone else experienced this? It is very stressful on him and me. He is aware he is in this state.

5 Replies

oldestnewest
  • Sorry to hear that but did the transplant coordinator not mention that the patient may experience paranoia and confusion following surgery. Might be a good idea to have a word with them.

  • I had confusion for a couple of weeks after my transplant.... I found out it was the pain medication. I stopped morphine and tramadol and after 3 or 4 days I slowly got back to myself. I also heard the same song for about 2 weeks, havent a clue why but it drove me crazy.Hope this helps.

  • Good Afternoon,

    I am glad to hear your husband has had his transplant and his new liver is functioning well. Unfortunately as Jillian65 and bestiebabe mentioned, it is quiet common after having a transplant to experience confusion, paranoia and sometime hallucinations. This is because of the drugs used for pain relief and those used to keep you sedated throughout the operation (and afterwards if needed for your body to recover), for most this passes after a couple of weeks.

    Some people can be confused about what was real and what wasn’t after they have recovered more and find talking this through with a family member, friend or professional can help.

    Kind regards

    Sandy Forsyth

    Patient Support and Information Manager

  • Thanks for the encouraging words. My husband is much better now. The culprit was one of his anti-rejection drugs. We are very grateful to the family of the donor for his second chance at life.

  • Hi, my father had a transplant a few weeks ago and is experiencing confusion and some of the same symptoms. Can you let me know what the name of the anti-rejection was?

You may also like...